Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 219, NWS Des Moines, IA

June 12, 2001Emmet County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2001, 8:25 PM CDT for Emmet County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 12, 2001, 8:25 PM CDT (01:25 UTC)
Expired
Jun 12, 2001, 8:55 PM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Emmet County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 6:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1421 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 130126
SVRDSM

IAC063-130155-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EMMET COUNTY IN NORTHWEST IOWA

* UNTIL 855 PM CDT

* AT 822 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ESTHERVILLE...OR ABOUT 21 MILES NORTHEAST
  OF SPENCER...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ESTHERVILLE AT 830 PM
  NEAR WALLINGFORD AT 830 PM
  NEAR GRUVER AT 845 PM

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT WEDNESDAY MORNING
FOR NORTHWESTERN IOWA.

LAT...LON 4350 9493 4326 9492 4327 9447 4350 9443

CLEMMONS
?

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:45 PM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 12, 3:45 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT TUE JUN 12 2001

BUSY DAY SO I WILL KEEP THE DISCUSSION BRIEF.  FORECAST CHALLENGES
CONTINUE TO BE THUNDERSTORM DEVELOPMENT THIS EVENING WITH THE
PETHORA OF BOUNDARIES AROUND.  THE FRONT HAS FINALLY BEGUN TO LIFT
NORTH BUT THE BEST MOISTURE CONVERGENCE AND CAPES ARE OVER EASTERN
NEBRASKA.  THE SCENARIO I BELIEVE WILL HAPPEN IS THAT ADDITIONAL
THUNDERSTORM DEVELOPMENT WILL OCCUR WITHIN THE NEXT COUPLE HOURS
OVER EASTERN NEBRASKA AND PROPOGATE INTO IOWA DURING THE EVENING AND
OVERNIGHT...MAINLY NORTH OF HIGHWAY 30.  I WILL BRIEF THE EVENING
SHIFT OF A POSSIBLE WATCH IN THE NEXT COUPLE HOURS.  I KEPT THE
MENTION OF EVENING THUNDERSTORMS OVER THE I-80 CORRIDOR DUE TO THE
NUMBER OF BOUNDARIES AROUND ALONG WITH CAPES OF 4-5K.  NEXT CHANCE
OF SEVERE COMES WEDNESDAY NIGHT AND THURSDAY WITH A VIGOROUS
SHORTWAVE PULLING OUT OF THE NWRN U.S.  THE WEATHER SETTLES DOWN
AFTER THAT TIME PERIOD.

.DSM...FLASH FLOOD WATCH FOR CENTRAL IOWA THROUGH 8 PM.

FAB

In the hours before

Local storm report, Jun 12, 3:09 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
309 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    BAXTER                    IA   1 INCH HAIL
06/12/01   JASPER                         REPORTED BY JASPER
                                          COUNTY SHERIFF'S
                                          DEPARTMENT.

0215 PM    ALLEMAN                   IA   FLOOD
06/12/01   POLK                           ROAD CLOSED IN ALL
                                          DIRECTIONS AT 134TH AND
                                          NE 22ND STREET
                                          NUMEROUS  ROADS WITH
                                          WATER OVER THEM
                                          RAINFALL 4 INCHES
                                          DURING LAST HOUR  .
                                          REPORTED BY POLK COUNTY
                                          SHERIFF'S DEPARTMENT.

0216 PM    HUXLEY                    IA   FLOOD
06/12/01   STORY                          WATER OVER NORTH 5TH
                                          AND HWY 69. REPORTED BY
                                          STORY COUNTY SHERIFF'S
                                          DEPARTMENT.

0220 PM    2 E COLLINS               IA   FLOOD
06/12/01   STORY                          WATER 4 TO 5 INCHES
                                          OVER HIGHWAY 210 NEAR
                                          640TH TO 690TH STREETS
                                          8 TO 10 INCHES OF
                                          ROADBED WASHED AWAY.
                                          REPORTED BY STORY
                                          COUNTY SHERIFF'S
                                          DEPARTMENT.

0220 PM    GRANGER                   IA   FLOOD
06/12/01   DALLAS                         2 FEET WATER OVER ROAD
                                          INTERSECTION OF HIGHWAY
                                          415 AND 100TH STREET
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0230 PM    3 S COLLINS               IA   FLOOD
06/12/01   STORY                          WATER OVER HIGHWAY 65
                                         K REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 12, 3:43 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
343 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0953 AM    POLK CITY                 IA   1.75 INCH HAIL
06/12/01   POLK                           REPORTED BY POLK COUNTY
                                          SHERIFF'S OFFICE.

0307 PM    3 S RIPPEY                IA   FLOOD
06/12/01   GREENE                         WATER OVER ROAD AT
                                          320TH AND U AVENUE.
                                          REPORTED BY HAM RADIO
                                          OPERATOR.

0310 PM    1 NE BONDURANT            IA   FLOOD
06/12/01   POLK                           FLOODING OF NE 135TH
                                          AVENUE . REPORTED BY
                                          POLK COUNTY SHERIFF'S
                                          DEPARTMENT.

0312 PM    1 E MAXWELL               IA   FLOOD
06/12/01   STORY                          WATER OVER ROAD ONE
                                          HALF MILE NORTH OF HWY
                          M                210 NEAR 670TH.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jun 12, 3:48 PM CDT, 4 hours 37 minutes before
IAZ033>038-044>050-057>062-070>075-122200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CDT TUE JUN 12 2001

...SEVERE THUNDERSTORM WATCH NUMBER 406 WILL BE ALLOWED TO EXPIRE
AT 4 PM...

THUNDERSTORMS HAVE DECREASED IN INTENSITY AND WILL PUSH NORTH OF
THE WATCH AREA BY 4 PM.  ADDITIONAL THUNDERSTORM DEVELOPMENT IS
POSSIBLE THIS EVENING AND THE POTENTIAL FOR ADDITIONAL SEVERE
STORMS STILL EXISTS.  KEEP ALERT TO CHANGING CONDITIONS AND MONITOR
YOUR WEATHER RADIOS FOR UPDATES ON THE WEATHER SCENARIO THIS
EVENING.

FAB
Special weather statement, Jun 12, 4:00 PM CDT, 4 hours 25 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
400 PM CDT TUE JUN 12 2001

A SLOW MOVING WARM FRONT OVER SOUTHERN IOWA WILL PROPAGATE NORTH
TONIGHT. THE COMBINATION OF LOW PRESSURE OVER CENTRAL NEBRASKA
AND THE WARM FRONT WILL PROVIDE ENOUGH INSTABILITY TO PRODUCE
ADDITIONAL THUNDERSTORMS TONIGHT. THE THUNDERSTORMS WILL DEVELOP
OVER EASTERN PORTIONS OF NEBRASKA AND MOVE EAST NORTHEAST INTO IOWA
LOCATIONS OVERNIGHT. LOCATIONS ACROSS WESTERN AND NORTHERN PORTIONS
OF IOWA HAVE THE BEST CHANCE OF SEEING THESE STORMS. WITH AMPLE
MOISTURE AVAILABLE AND DECENT SHEAR ALOFT...FLASH FLOODING AND LARGE
HAIL WILL BE THE MAIN WEATHER CONCERNS THROUGH EARLY WEDNESDAY
MORNING FOR THESE LOCATIONS.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-081-082-
092-130817-
ADAIR-ADAMS-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO
GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-MADISON-MARSHALL-PALO
ALTO-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-TAYLOR-UNION-WARREN-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...ATLANTIC...BOONE...
CARROLL...CRESTON...DENISON...DES MOINES...ESTHERVILLE...FORT
DODGE...GRINNELL...INDIANOLA...IOWA FALLS...MARSHALLTOWN...MASON
CITY...NEWTON...PERRY...WATERLOO...WAVERLY AND WEBSTER CITY
324 PM CDT TUE JUN 12 2001

* EVENT TIMING...AFTER 9 PM

* THREAT CATEGORIES...
     TORNADO..........NONE
     DAMAGING WINDS...NONE
     LARGE HAIL.......LOW
     FLASH FLOODING...MODERATE

* SPOTTER ACTIVATION OUTLOOK...LOW

IAZ074-075-083>086-093>097-130817-
APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MAHASKA-MARION-MONROE-RINGGOLD-
WAPELLO-WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...KNOXVILLE...
LAMONI...OSKALOOSA...OTTUMWA AND PELLA
324 PM CDT TUE JUN 12 2001

* EVENT TIMING...ISOLATED THUNDERSTORMS AFTER 9 PM

* THREAT CATEGORIES...
     TORNADO..........NONE
     DAMAGING WINDS...NONE
     LARGE HAIL.......NONE
     FLASH FLOODING...NONE

* SPOTTER| ACTIVATION OUTLOOK...NONE

* MISCELLANEOUS INFORMATION - ANY THUNDERSTORMS THAT MOVE ACROSS
SOUTH CENTRAL IOWA SHOULD REMAIN ISOLATED IN NATURE THUS CAUSING NO
MAJOR SEVERE WEATHER CONCERNS.

KNOLLHOFF
Local storm report, Jun 12, 4:01 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
401 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0347 PM    1 E MAXWELL               IA   FLOOD
06/12/01   STORY                          HIGHWAY 210 CLOSED.
                                          REPORTED BY STORY
                                          COUNTY EMERGENCY
                                          MANAGEMENT.

0347 PM    MAXWELL                   IA   FLOOD
06/12/01   STORY                          ROCK, CALMUS AND INDIAN
                                          CREEKS OUT  OF BANKS.
                                          REPORTED BY STORY
                                          COUNTY  EMERGENCY
                                          MANAGEMENT.
Special weather statement, Jun 12, 6:30 PM CDT, 1 hour 55 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT TUE JUN 12 2001

A SLOW MOVING WARM FRONT...EXTENDING EAST FROM A LOW PRESSURE CENTER
IN EASTERN WYOMING INTO NORTHERN IOWA. THUNDERSTORMS WILL CONTINUE
TO DEVELOP ALONG THE FRONT IN EASTERN SOUTH DAKOTA AND EASTERN
NEBRASKA AND PROPAGATE EAST INTO NORTHWEST IOWA TONIGHT. AMPLE
MOISTURE AND DECENT SHEAR ALOFT COULD LEAD TO TORNADIC DEVELOPMENT
AND LARGE HAIL. IN ADDITION TO THESE THUNDERSTORMS...A DRY LINE OVER
CENTRAL NEBRASKA WILL ALSO PRODUCE THUNDERSTORMS TONIGHT. THESE
STORMS WILL EVENTUALLY MOVE EAST INTO WESTERN IOWA AND POSSIBLY INTO
CENTRAL IOWA LOCATIONS AFTER MIDNIGHT.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004-015-023-033-034-044-045-131100-
CALHOUN-CARROLL-CRAWFORD-EMMET-PALO ALTO-POCAHONTAS-SAC-
INCLUDING THE CITIES OF...CARROLL...DENISON AND ESTHERVILLE
607 PM CDT TUE JUN 12 2001

* EVENT TIMING...THROUGH 6 AM CDT.

* THREAT CATEGORIES...
     TORNADO..........LOW
     DAMAGING WINDS...LOW
     LARGE HAIL.......MODERATE
     FLASH FLOODING...LOW

* SPOTTER ACTIVATION OUTLOOK...LOW

IAZ005>007-016-017-024>028-035>039-046>050-131100-
BLACK HAWK-BOONE-BREMER-BUTLER-CERRO
GORDO-FRANKLIN-GREENE-GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-
KOSSUTH-MARSHALL-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...BOONE...FORT DODGE...IOWA
FALLS...MARSHALLTOWN...MASON CITY...WATERLOO...WAVERLY AND WEBSTER
CITY
607 PM CDT TUE JUN 12 2001

* EVENT TIMING...AFTER MIDNIGHT THROUGH 6 AM CDT.

* THREAT CATEGORIES...
     TORNADO..........NONE
     DAMAGING WINDS...NONE
     LARGE HAIL.......LOW
     FLASH FLOODING...LOW

* SPOTTER ACTIVATION OUTLOOK...NONE

IAZ057>062-070>075-081>086-092>097-131100-
ADAIR-ADAMS-APPANOOSE-AUDUBON-CASS-CLARKE-DALLAS-DAVIS-DECATUR-
GUTHRIE-JASPER-LUCAS-MADISON-MAHASKA-MARION-MONROE-POLK-POWESHIEK-
RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...DES MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI...
NEWTON...OSKALOOSA...OTTUMWA...PELLA AND PERRY
607 PM CDT TUE JUN 12 2001

* EVENT TIMING...NONE

* THREAT CATEGORIES...
     TORNADO..........NONE
     DAMAGING WINDS...NONE
     LARGE HAIL.......NONE
     FLASH FLOODING...NONE

* SPOTTER ACTIVATION OUTLOOK...NONE

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

KNOLLHOFF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 9:23 PM CDTSevere Thunderstorm WarningDMXEmmet52 min
Jun 12, 10:13 PM CDTSevere Thunderstorm WarningDMXEmmet47 min
Jun 12, 10:30 PM CDTSevere Thunderstorm WarningDMXKossuth40 min
Jun 12, 11:05 PM CDTSevere Thunderstorm WarningDMXKossuth55 min
Jun 12, 11:17 PM CDTSevere Thunderstorm WarningDMXEmmet58 min
Jun 12, 11:25 PM CDTSevere Thunderstorm WarningDMXWinnebago65 min
Jun 13, 12:09 AM CDTFlash Flood WarningDMXEmmet3 hr
Jun 13, 12:10 AM CDTSevere Thunderstorm WarningDMXKossuth65 min
Jun 13, 12:14 AM CDTSevere Thunderstorm WarningDMXEmmet21 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.